Tennessee, 2010

Damaging Winds in Tennessee, May 1, 2010

May 1, 2010 · NWS MRX · 3 events in 2 counties and zones

A strong low-level flow of very moist air converged over the Tennessee valley beneath a belt of very fast high altitude jet stream wind. low level lifting was enhanced along a nearly west through east oriented quasi-stationary frontal boundary in place near the Southern Tennessee border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong low-level flow of very moist air converged over the Tennessee valley beneath a belt of very fast high altitude jet stream wind. In addition...low level lifting was enhanced along a nearly west through east oriented quasi-stationary frontal boundary in place near the Southern Tennessee border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 1, 5:30 PM CST, 40 minutes earlier.

Area forecast discussion, May 1, 5:30 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT SAT MAY 1 2010

.AVIATION...AREA OF STRONG CONVECTION BUILDING EAST TOWARD THE TAF
SITES THIS EVENING AND FORECAST SOME MVFR REDUCTION IN VSBY AS SOME
HIGH RAINFALL RATES OCCUR WITH THE PASSAGE OF THE STORMS. CEILINGS
SHOULD MAINLY STAY MVFR. BELIEVE CONVECTION WILL WEAKEN TO SOME
STRATIFORM -SHRA BY LATE EVENING BEFORE ENDING SHORTLY AFTER
MIDNIGHT. USED SOME LOW MVFR CEILINGS AT CHA LATER TONIGHT CLOSER
TO THE HIGHER DEWPOINT AIR. ATMOSPHERE WILL BE A LITTLE MORE
CONDUCIVE TO CONVECTIVE DEVELOPMENT ON SUNDAY ESPECIALLY LATER IN
THE DAY AS A COOL FRONTAL BOUNDARY APPROACHES THE SOUTHERN
APPALACHIAN REGION. BEST CHANCE OF DETERIORATING CONDITIONS INSIDE
THE TAF PERIOD WILL BE AT CHA LATER IN THE AFTERNOON.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, May 1, 5:45 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
745 PM EDT SAT MAY 1 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-020945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
745 PM EDT SAT MAY 1 2010 /645 PM CDT SAT MAY 1 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT
THERE IS A CHANCE OF SEVERE WEATHER ACROSS THE SOUTHERN HALF OF EAST
TENNESSEE...GENERALLY ALONG AND SOUTH OF CROSSVILLE TO KNOXVILLE.
ISOLATED TORNADOES...DAMAGING WINDS...AND LOCALIZED FLASH FLOODING
ARE POSSIBLE.  RAINFALL WILL AVERAGE BETWEEN 1 AND 2 INCHES ACROSS
THE PLATEAU COUNTIES AND SOUTHEAST TENNESSEE TO ONE-HALF INCH OR
LESS OVER NORTHEAST TENNESSEE...SOUTHWEST VIRGINIA...AND SOUTHWEST
NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

...THERE IS A CHANCE OF SEVERE WEATHER SUNDAY AFTERNOON AND EVENING
ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH
CAROLINA...
...HEAVY RAINS UP TO 4 INCHES MAY PRODUCE FLASH FLOODING LATE SUNDAY
THROUGH EARLY MONDAY MORNING ACROSS ALL AREAS...

A COLD FRONT WILL MOVE SLOWLY SOUTHEAST ACROSS THE TENNESSEE VALLEY
AND SOUTHERN APPALACHIANS SUNDAY AND SUNDAY NIGHT.  THE AIR-MASS
AHEAD OF THE FRONT WILL BE WARM...MOIST AND UNSTABLE PRODUCING
WIDESPREAD THUNDERSTORMS.  DUE TO THE STRONG WINDS ALOFT AND
INSTABILITY...SOME OF THESE STORMS MAY BECOME SEVERE SUNDAY
AFTERNOON AND EVENING.  THE MAIN THREAT WILL BE ISOLATED TORNADOES...
DAMAGING WINDS...AND TORRENTIAL RAINS.

FLASH FLOODING WILL BE POSSIBLE SUNDAY AFTERNOON THROUGH EARLY
MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND SUNDAY AFTERNOON
THROUGH EARLY MONDAY MORNING.

DH

In the hours before

Special weather statement, May 1, 12:50 PM CST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT SAT MAY 1 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-020800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...
ABINGDON
250 PM EDT SAT MAY 1 2010 /150 PM CDT SAT MAY 1 2010/

...SIGNIFICANT RAIN EVENT POSSIBLE SUNDAY INTO MONDAY WITH THE
POTENTIAL TO CAUSE FLOODING...

A MAJOR SPRING STORM SYSTEM IS APPROACHING THE TENNESSEE VALLEY AND
IS EXPECTED TO BRING COPIOUS AMOUNTS OF GULF MOISTURE INTO THE
REGION. DIFFERENT COMPUTER MODELS SHOW DIFFERENT TIMING AND
PRECIPITATION AMOUNTS...SO IT WILL BE NECESSARY TO MONITOR CLOSELY.
RAINFALL AMOUNTS OF UP FOUR INCHES ARE POSSIBLE...ESPECIALLY ON THE
CUMBERLAND PLATEAU.

RIVERS IN EAST TENNESSEE...EXTREME SOUTHWEST VIRGINIA...AND EXTREME
SOUTHWEST NORTH CAROLINA ARE ON THE LOW SIDE. ALSO...TOTAL RAIN
THIS YEAR HAS BEEN QUITE A BIT BELOW NORMAL. THIS WILL HELP TO
LESSEN THE LIKELIHOOD OF FLOODING. NEVERTHELESS...A PROLONGED
PERIOD OF HEAVY RAIN MAY CAUSE FLOODING IN SOME LOCATIONS.

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS SUNDAY INTO
MONDAY MORNING...WITH DAMAGING WINDS THE PRIMARY THREAT. AN
ISOLATED TORNADO CAN ALSO NOT BE RULED OUT.

THE NATIONAL WEATHER SERVICE IN MORRISTOWN TENNESSEE WILL ISSUE
UPDATES TO THIS NOTICE...AS NEEDED.
Special weather statement, May 1, 4:21 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
621 PM EDT SAT MAY 1 2010

TNZ082-012330-
BLEDSOE TN-
521 PM CDT SAT MAY 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE COUNTY UNTIL 630 PM
CDT...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS 8 MILES EAST OF SPENCER...WHICH WERE
MOVING EAST AROUND 40 MPH.

WIND GUSTS UP TO 40 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.

LOCALLY HEAVY RAINS MAY ALSO OCCUR WITH THESE THUNDERSTORMS.
MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND
POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH
WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DMG
Special weather statement, May 1, 5:04 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
704 PM EDT SAT MAY 1 2010

TNZ035-036-067-020000-
ANDERSON TN-MORGAN TN-ROANE TN-
704 PM EDT SAT MAY 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...ANDERSON AND ROANE
COUNTIES UNTIL 800 PM EDT...

AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
WARTBURG TO 9 MILES SOUTH OF FAIRFIELD GLADE...WHICH WERE MOVING
EAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.

LOCALLY HEAVY RAINS MAY ALSO OCCUR WITH THESE THUNDERSTORMS.
MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND
POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH
WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DMG
Special weather statement, May 1, 5:36 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
736 PM EDT SAT MAY 1 2010

TNZ081-082-020030-
BLEDSOE TN-SEQUATCHIE TN-
636 PM CDT SAT MAY 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE AND BLEDSOE COUNTIES
UNTIL 730 PM CDT...

AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF
SPENCER TO GRUETLI-LAAGER...WHICH WERE MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.

LOCALLY HEAVY RAINS MAY ALSO OCCUR WITH THESE THUNDERSTORMS.
MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND
POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH
WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DMG

The radar

The Northeast Alabama radar (KHTX), 114 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Bledsoe

When
May 1, 6:10 PM CST
Where
Bledsoe County, 2.36 mi NNE of Tiptop
Reported by
Emergency Manager
Coordinates
35.660, -85.200

The public reported a funnel cloud 4.5 miles north of Pikeville.

Thunderstorm Wind, Bledsoe

When
May 1, 6:15 PM CST
Where
Bledsoe County, 0.69 mi N of Pikeville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.610, -85.200

Numerous trees were reported down across the county.

Thunderstorm Wind, Rhea

When
May 1, 7:35 PM EST
Where
Rhea County, 0.89 mi SE of Spring City
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.690, -84.860

Several trees were reported down across the northern half of the county in the Spring City area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222039, 222041, 222042.